Advertisement

European Journal of Clinical Pharmacology

, Volume 73, Issue 4, pp 511–512 | Cite as

Seizure and tetany secondary to hypomagnesaemic hypoparathyroidism induced by a proton-pump inhibitor

  • Luca PasinaEmail author
  • Danilo Zanotta
  • Silvana Puricelli
  • Guido Bonoldi
Letter to the Editor

To the Editor

Severe PPI-associated hypomagnesaemia is a rare but potentially life-threatening adverse reaction that has recently emerged as a consequence of their widespread use [1, 2, 3, 4]. Neuromuscular signs of hypomagnesaemia are not generally seen until the plasma concentration of magnesium is lower than 0.5mmol/L (1.2mg/dL) but may occur in patients with severe hypomagnesaemia accompanied by severe hypocalcaemia as a consequence of profound hypoparathyroidism. In fact, although parathyroid hormone (PTH) secretion is stimulated by modest hypomagnesaemia and suppressed by hypermagnesaemia, paradoxically, it is inhibited by profound hypomagnesaemia [5].

Severe acute neurological symptoms including confusion, delirium, soporous state, major depression, disorientation and difficulty in ambulation have recently been described in patients with hypomagnesaemia induced by PPIs, suggesting caution in the chronic use of these drugs, especially among the elderly [6, 7, 8, 9, 10]. Serum...

Keywords

Omeprazole Ranitidine Bisoprolol Serum Magnesium Multinodular Goiter 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

We are grateful to J.D. Baggott for editorial assistance.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

References

  1. 1.
    Furlanetto TW, Faulhaber GA (2011) Hypomagnesaemia and proton pump inhibitors: below the tip of the iceberg. Arch Intern Med 171(15):1391–1392CrossRefPubMedGoogle Scholar
  2. 2.
    Shabajee N, Lamb EJ, Sturgess I, Sumathipala RW (2008) Omeprazole and refractory hypomagnesaemia. BMJ 337:a425CrossRefPubMedGoogle Scholar
  3. 3.
    Pasina L, Zanotta D, Puricelli S, Djignefa DC, Bonoldi G (2015) Proton pump inhibitors and risk of hypomagnesaemia. Eur J Intern Med 26(7):e25–e26CrossRefPubMedGoogle Scholar
  4. 4.
    Zipursky J, Macdonald EM, Hollands S, Gomes T, Mamdani MM, Paterson JM, Lathia N, Juurlink DN (2014) Proton pump inhibitors and hospitalization with hypomagnesaemia: a population-based case-control study. PLoS Med 11(9)Google Scholar
  5. 5.
    Deroux A, Khouri C, Chabre O, Bouillet L, Casez O (2014) Severe acute neurological symptoms related to proton pump inhibitors induced hypomagnesaemia responsible for profound hypoparathyroidism with hypocalcaemia. Clin Res Hepatol Gastroenterol 38(5):e103–e105CrossRefPubMedGoogle Scholar
  6. 6.
    Cundy T, Mackay J (2011) Proton pump inhibitors and severe hypomagnesaemia. Curr Opin Gastroenterol 27(2):180–185CrossRefPubMedGoogle Scholar
  7. 7.
    Park CH, Kim EH, Roh YH, Kim HY, Lee SK (2014) The association between the use of proton pump inhibitors and the risk of hypomagnesaemia: a systematic review and meta-analysis. PLoS One 9(11):e112558CrossRefPubMedPubMedCentralGoogle Scholar
  8. 8.
    Rosa RG, Barros AJ, de Lima AR et al (2014) Mood disorder as a manifestation of primary hypoparathyroidism: a case report. J Med Case Rep 8:326CrossRefPubMedPubMedCentralGoogle Scholar
  9. 9.
    Hoorn EJ, van der Hoek J, de Man RA, Kuipers EJ, Bolwerk C, Zietse R (2010) A case series of proton pump inhibitor-induced hypomagnesaemia. Am J Kidney Dis 56(1):112–116CrossRefPubMedGoogle Scholar
  10. 10.
    Pasina L, Zanotta D, Puricelli S, Bonoldi G (2016) Acute neurological symptoms secondary to hypomagnesaemia induced by proton pump inhibitors: a case series. Eur J Clin Pharmacol 72(5):641–643CrossRefPubMedGoogle Scholar
  11. 11.
    Famularo G, Minisola G, Bravi MC, Colucci P, Gasbarrone L (2012) Tetany, hypomagnesaemia, and proton-pump inhibitors. Am J Med 125(10):e7–e8CrossRefPubMedGoogle Scholar
  12. 12.
    Arulanantham N, Anderson M, Gittoes N, Ferner RE (2011) A 63-year-old man with hypomagnesaemia and seizures. Clin Med December 11:591–593CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Luca Pasina
    • 1
    Email author
  • Danilo Zanotta
    • 2
  • Silvana Puricelli
    • 2
  • Guido Bonoldi
    • 2
  1. 1.Pharmacotherapy and Appropriateness of Drug Prescription UnitIRCCS - Istituto di Ricerche Farmacologiche “Mario Negri”MilanoItaly
  2. 2.Internal Medicine IIOspedale di CircoloBusto ArsizioItaly

Personalised recommendations